MSA! Articles

Action Needed to Prevent Dangerous Heparin-Insulin Confusion

The New Jersey (NJ) Department of Health and Senior Services’ Patient Safety Initiative recently issued an alert to NJ hospitals after learning of an incident involving a bag of total parenteral nutrition (TPN) that contained insulin instead of heparin. A blood glucose level of 17 mg/dL was reported for a premature baby in the NICU, six hours after a TPN infusion had been started. Despite multiple bolus doses of dextrose and an infusion of dextrose 20% in sodium chloride 0.45%, the hypoglycemia did not completely resolve until discontinuing the TPN. The neonatologist asked that the remaining TPN be sent for analysis, which showed that the fluid contained insulin, not heparin. The long-term impact on the neonate has not been determined. This hospital receives TPN from a national vendor and an investigation into the event is underway.

ISMP has received multiple reports of similar events of mix-ups between heparin and insulin occurring in other states. Examples are provided below.

  • Similar to the NJ incident, insulin has been accidentally added to infant TPN in two other states, each with fatal outcomes. In addition, a 1991 ISMP article1 describes cases of severe hypoglycemia after one pharmacist added 200 units of insulin instead of heparin to TPN, and another added 1,000 units of insulin instead of heparin to TPN.
  • Two patients, neither of whom was diabetic, died after being injected with insulin instead of heparin during a vascular catheter flush procedure.
  • A nurse flushed a patient’s central line catheter with insulin instead of heparin.
  • A nurse erroneously transcribed a verbal order to resume an insulin drip as “resume heparin drip.”
  • A pharmacist entered an order for heparin 500 units into the computer as “regular insulin 500 units.”
  • A non-diabetic patient received 50 units of insulin (0.5 mL) subcutaneously instead of heparin 5,000 units (0.5 mL).
  • A nurse transcribed a telephone order for “10 units of regular insulin IVP [push] now for a blood sugar of 324” as “10 units of heparin IVP [push] now...” (A photo of the order appears in the PDF version of the newsletter.)

The most common factors associated with these mix-ups seems to be:

1) similar packaging of insulin and heparin in 10 mL vials, and placement of insulin and heparin vials, both typically used each shift/day, next to each other on a counter, drug cart, or under a pharmacy IV admixture hood, and

2) mental slips leading to confusion between heparin and insulin, especially since both drugs are dosed in units, Perhaps the risk of a mental slip is growing, as insulin infusions are more commonly used in recent years.

The NJ Department of Health and ISMP strongly recommend checking with suppliers, whether your own pharmacy or an outside vendor, to inquire about steps taken to prevent similar errors, such as those listed below. Additionally, in cases of unexpected, unexplained hypoglycemia, consider the possibility of a medication error and take the following steps: discontinue all current infusions and hang new solutions, treat the patient as necessary with dextrose, and check for unintended additives by sending the infusion bag(s) for analysis. (Hypoglycemia may also be caused by an error with an oral hypoglycemic agent administered to a non-diabetic patient.) Early identification and treatment of iatrogenically induced hypoglycemia can provide a window of opportunity to mitigate harm.2

ISMP recommends the following additional strategies to reduce the risk of mix-ups between heparin and insulin.

To prevent confusion between heparin and insulin vials during drug preparation:

  • Do not keep insulin and heparin vials alongside one another on top of counters or drug carts, or under the laminar flow IV admixture hood in the pharmacy. Many organizations do not allow insulin near the location where TPN is being prepared, as they administer all insulin separately. 
  • To avoid similar vials, heparin bags of 100 unit/mL are available from IV solution vendors. Heparin prefilled syringes could also be made available for admixture use. Consider providing insulin to patient care units in pen devices rather than vials.
  • When insulin is needed for an IV, it should be retrieved and added separately from other ingredients and returned to the appropriate storage area immediately after use. Adding insulin to any IV solution should occur in the pharmacy.
  • Require an independent double-check of IV insulin and IV heparin doses/infusions before dispensing.
  • Require an independent double-check of all TPN solutions, including an initial independent check of the vials gathered for additives that must be added manually, another check of the vials and the syringes pulled back to the volumes of drug actually added to the solution, and an independent check of the finished solution comparing the label and the original order. This double-check process should occur even if the TPN is prepared by a pharmacist. 
  • Use bar-code scanning for drug selection. If an automated compounder is used, bar-code scanning should be required during set-up. (However, many pharmacists do not use an automated compounder due to the small volumes typically required and the narrow therapeutic index of heparin and insulin.)

Given the difficulty with adjusting insulin doses for patients who are receiving TPN, some hospitals no longer add insulin to the TPN solution, electing instead to provide the drug via a separate injection. While ISMP agrees with this process change, we also recognize that adding insulin to the TPN container can help assure that the insulin is automatically discontinued along with TPN and not overlooked when the infusion stops. Thus, each hospital must decide what is best for their location. 

To detect errors between heparin and insulin at the point of administration before they reach the patient:

  • Always compare the indication for heparin or insulin with the patient’s diagnoses/conditions to ensure they match before dispensing or administering insulin or heparin.
  • Write verbal orders directly on order forms and read back the orders to verify understanding and accuracy.
  • Require an independent double-check of IV insulin and IV heparin before administration. 

Finally, consider eliminating heparin as a TPN additive or as part of a vascular catheter flush procedure, thus removing the potential for confusion with insulin. The addition of heparin to peripheral and central parenteral nutrition solutions for thromboprophylaxis is a matter of debate, as effectiveness has not been shown.3 Also have the Pharmacy and Therapeutics Committee and neonatologists determine whether heparin is absolutely necessary in infant TPN solutions, or establish criteria for when its use is indicated. In a systematic review, Shah et al. noted that a heparin infusion is effective in improving umbilical arterial catheter patency in neonates, with no statistically significant evidence of adverse outcomes.4 However, the effectiveness of heparin use to prevent thrombosis in neonates with peripherally placed central catheters has not been systematically evaluated in randomized controlled trials. At present, there’s no evidence to support its use. More research is needed to identify the benefits and risks of using heparin in neonates.

References

  1. Cohen MR. Insulin overdoses that originated in the pharmacy IV admixture area. Hosp Pharm 1991; 26:998-9
  2. Bates DW. Unexpected hypoglycemia in a critically ill patient. Ann Int Med. 2002; 137:110-16
  3. Clerk CPW et al. Thrombosis prophylaxis in patient populations with a central venous catheter. Arch Int Med 2003; 163:1913-21
  4. Shah PS, Shah VS. Continuous heparin infusion to prevent thrombosis and catheter occlusion in neonates with peripherally placed percutaneous central venous catheters. Cochrane Database of Systematic Reviews 2008, Issue 2. Art. No.: CD002772. DOI: 10.1002/14651858.CD002772.pub3.

More MSA! Articles

The US Food and Drug Administration (FDA) approved LUMOXITI (moxetumomab pasudotox-tdfk) injection in September 2018. Lumoxiti is a CD22-directed cytotoxin indicated for the treatment of adult patients with relapsed or refractory hairy cell leukemia who received at least two prior systemic therapies...
In academic teaching hospitals, medical residents typically enter most of the medication orders for patients using electronic prescribing (e-prescribing) systems. However, little is known about the association between the residents’ level of training and the frequency of medication prescribing...